Pronunciation: dye KLOE fen ak

Brand: Cambia, Cataflam, Voltaren-XR, Zipsor, Zorvolex

Diclofenac Potassium 50 mg-MYL

Image of Diclofenac Potassium 50 mg-MYL

round, white, imprinted with M D5

You should not use this medicine if you have a history of allergic reaction to aspirin or NSAIDs (non-steroidal anti-inflammatory drugs).

Diclofenac may increase your risk of fatal heart attack or stroke, especially if you use it long term or have heart disease. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Diclofenac may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking diclofenac.

Diclofenac is a nonsteroidal anti-inflammatory drug (NSAID). This medicine works by reducing substances in the body that cause pain and inflammation.

Diclofenac is used to treat mild to moderate pain, or signs and symptoms of osteoarthritis or rheumatoid arthritis. The Cataflam brand of this medicine is also used to treat menstrual cramps.

Diclofenac powder (Cambia) is used to treat a migraine headache attack. Cambia will only treat a headache that has already begun. It will not prevent headaches or reduce the number of attacks.

Diclofenac may also be used for purposes not listed in this medication guide.

You should not use this medicine if you have a history of allergic reaction to aspirin or NSAIDs (non-steroidal anti-inflammatory drugs).

Diclofenac may increase your risk of fatal heart attack or stroke, especially if you use it long term or have heart disease. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Diclofenac may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking diclofenac.

Do not use Cambia to treat a cluster headache.

To make sure diclofenac is safe for you, tell your doctor if you have:

  • heart disease, high blood pressure, or history of heart attack, stroke, or blood clot;
  • a history of stomach ulcers or bleeding;
  • liver or kidney disease;
  • asthma;
  • polyps in your nose;
  • a bleeding or blood clotting disorder; or
  • if you smoke.

FDA pregnancy category D. Tell your doctor if you are pregnant or plan to become pregnant during treatment. Taking diclofenac during the last 3 months of pregnancy may harm the unborn baby. Do not take diclofenac during pregnancy unless your doctor has told you to.

It is not known whether diclofenac passes into breast milk or if it could harm a nursing baby. You should not breast-feed while using this medicine.

Do not give this medicine to a child younger than 18 years old without medical advice.

Follow all directions on your prescription label. Do not take this medicine in larger or smaller amounts or for longer than recommended.

Different brands of diclofenac contain different amounts of this medicine, and may have different uses. If you switch brands, your dose needs may change. Follow your doctor's instructions about how much medicine to take. Ask your pharmacist if you have any questions about the brand of diclofenac you receive at the pharmacy.

Do not crush, chew, or break an extended-release tablet or delayed-release tablet. Swallow it whole.

Dissolve the diclofenac powder (Cambia) with 1 to 2 ounces of water. Do not use any other type of liquid. Stir this mixture and drink all of it right away. Diclofenac powder works best if you take it on an empty stomach.

Call your doctor if your headache does not completely go away after taking Cambia. Do not take a second dose of diclofenac powder without your doctor's advice.

If you use diclofenac long-term, you may need frequent medical tests at your doctor's office.

Store at room temperature away from moisture and heat.

Take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Ask a doctor or pharmacist before using any cold, allergy, or pain medication. Many medicines available over the counter contain aspirin or other medicines similar to diclofenac. Taking certain products together can cause you to get too much of this type of medication. Check the label to see if a medicine contains aspirin, ibuprofen, ketoprofen, or naproxen.

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using diclofenac and call your doctor at once if you have:

  • severe nausea;
  • sudden or severe stomach pain, bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • flu symptoms, pale skin, unusual tiredness;
  • swelling, rapid weight gain;
  • worsening asthma (wheezing, chest tightness, trouble breathing);
  • heart attack symptoms --chest pain or pressure, pain spreading to your jaw or shoulder, nausea, sweating;
  • signs of a stroke --sudden numbness or weakness (especially on one side of the body), sudden severe headache, slurred speech, problems with vision or balance;
  • liver problems --nausea, upper stomach pain, itching, tired feeling, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • signs of a kidney problem --little or no urinating, painful or difficult urination, swelling in your feet or ankles; or
  • severe skin reaction --fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain, followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.

Older adults may be more likely to have serious stomach problems while taking medicine that contains an NSAID.

Common side effects may include:

  • heartburn, indigestion, gas, stomach pain, nausea, vomiting;
  • diarrhea, constipation;
  • headache, dizziness, drowsiness;
  • itching, increased sweating;
  • increased blood pressure; or
  • swelling, pain in your arms or legs.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Ask your doctor before using diclofenac if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Tell your doctor about all medicines you use, and those you start or stop using during your treatment with diclofenac, especially:

  • a blood thinner such as warfarin (Coumadin, Jantoven); or
  • steroid medicine (prednisone, dexamethasone, methylprednisolone, and others).

This list is not complete. Other drugs may interact with diclofenac, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.

Your pharmacist can provide more information about diclofenac.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2015 Cerner Multum, Inc. Version: 14.01. Revision date: 11/13/2014.

Your use of the content provided in this service indicates that you have read, understood, and agree to the Multum End-User License Agreement.
close window

© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.